U.S. doctors online nowAsk doctors free
A 31-year-old member asked:

what would happen if you were really happy and took antidepressants? would they make you sad?

2 doctor answers4 doctors weighed in
Dr. Ernest Bordini
Clinical Psychology 32 years experience
Doubtful: Antidepressants can take a numberr of weeks to have much clinical effect. There are risks off triggering manic or psychotic reactions, which can be reversed, but these are meds which impact on yoru brain's neurotransmitters. While there is no reason to believe it would make one sad, there is also no reason to take the medications unless there is a good psychiatric reason.
Dr. Alan Ali
Dr. Alan Ali commented
Psychiatry 32 years experience
Really Happy with history of Mood swings, can revert to manic phase if prescribed antidepressants.
Feb 9, 2013
Dr. Heidi Fowler
Psychiatry 25 years experience
Not necessarily.: Regardless of what your mood was - antidepressants may cause side effects. If have a normal mood- the antidepressant may not have any significant effect on your mood. If you have bipolar pre-dispostion, the medication could cause you to be irritable, elated or have particularly high energy. I have not heard of antidepressants causing major depression in people who don't have mood disorders.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership

Similar questions

A 21-year-old member asked:

Do antidepressants work for everyone?

5 doctor answers9 doctors weighed in
Dr. Mary Ann Block
A Verified Doctoranswered
A US doctor answeredLearn more
No: Antidepressants do not work for everyone and even when they work at the beginning of treatment, they may not continue to work.
A 30-year-old member asked:

Do antidepressants make you feel happy or just stop you from being sad?

2 doctor answers2 doctors weighed in
Dr. Kevin Considine
Family Medicine 30 years experience
Depends: Usually patients that take these medicines tend to report that their symptoms decrease ie. Less sadness, anger and anxiety than before. As a result they feel better and more functional. So they really help to stabilize your moods. And these medicines are mostly increasing serotonin in the brain because it is thought that patients have depression by not having enough serotonin in the brain.
CA
A 33-year-old member asked:

Do antidepressants often make people say inappropriate things?

2 doctor answers5 doctors weighed in
Dr. Barbara A Majeroni
Specializes in Family Medicine
No: Antidepressants will not change your personality or make you do inappropriate things. They help increase chemicals that are normally present in the brain and may be suppressed during depression.
A 33-year-old member asked:

Is taking antidepressants long-term expensive?

1 doctor answer1 doctor weighed in
Dr. Robert Gerstman
Psychiatry 31 years experience
Depends: Depends on which antidepressant, insurance coverage, associated lab work required to stay on it. Also depends on if one is treating recurrent depression or single episode depression.
CA
A 39-year-old member asked:

Is there one antidepressant that's more effective than all the others?

2 doctor answers3 doctors weighed in
Dr. Kevin Considine
Family Medicine 30 years experience
No: For every patient, it can vary tremendously and even ones that work can sometimes not work after being effective initially. So my answer is there is really no one drug that stands above the others in my opinion. It really depends on the patient and what works for them.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership
Last updated Jan 8, 2014

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.